Alert archive / Montana / Heavy Snow Warnings in 2008

Heavy Snow Warning 8, NWS Missoula, MT

February 6, 2008Flathead County, Lincoln County, Sanders County, Montana

NWS Missoula, MT issued this heavy snow warning at Feb 6, 2008, 10:54 AM MST for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Feb 6, 2008, 8:00 PM MST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2008, 10:54 AM MST (17:54 UTC)
In effect from
Feb 6, 2008, 8:00 PM MST
Expired
Feb 7, 2008, 2:50 PM MST
In force
19 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Feb 6, 10:15 AM MST, 39 minutes earlier.

Area forecast discussion, Feb 6, 10:15 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1015 AM MST WED FEB 6 2008

...MAJOR WINTER STORM TO IMPACT MOUNTAINS TONIGHT AND THURSDAY...

.DISCUSSION...CURRENT FORECAST APPEARS TO BE ON TRACK. WILL BE
ISSUING AN UPDATE TO THE ZONE FORECAST TO CANCEL THE CURRENT
WARNINGS THAT ARE IN EFFECT AS WELL AS TO UPGRADE ALL WATCHES TO
WARNINGS FOR THE NEXT EVENT THAT IS EXPECTED TONIGHT AND TOMORROW.
IN ADDITION...WILL BE ISSUING A HIGH WIND WATCH FOR THE I-90
CORRIDOR BETWEEN DEER LODGE AND ANACONDA FOR TONIGHT AND TOMORROW
MORNING.

THIS NEXT EVENT DEFINITELY LOOKS LIKE A SUBSTANTIAL SNOW EVENT FOR
THE MOUNTAINS...ESPECIALLY LOOKOUT PASS. SOME LOCATIONS CAN EXPECT
BETWEEN ONE AND ONE HALF TO TWO AND ONE HALF FEET OF NEW SNOWFALL
ACCUMULATIONS THIS TIME AROUND. ELK RIVER...A RECENTLY DECLARED
DISASTER AREA...CAN EXPECT UP TO 2 MORE FEET OF SNOW FROM THIS
NEXT EVENT.

&&

.AVIATION...PLEASE SEE PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 332 AM MST WED FEB 6 2008/

DISCUSSION...A COLD FRONT MOVING THROUGH NORTHWEST MONTANA
BROUGHT SOME QUICK BURSTS OF SNOW AND SOME GUSTY WINDS OVERNIGHT.
THE AIRMASS BEHIND THIS FRONT IS RATHER UNSTABLE AND WHEN COMBINED
WITH SOME UPPER LEVEL SUPPORT SHOULD PROVIDE SNOW SHOWERS THROUGH
THE MORNING. SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE EXPECTED
THIS MORNING OVER THE BITTERROOT AND CLEARWATER MOUNTAINS...AND
WINTER WEATHER HIGHLIGHTS CONTINUE TO BE IN EFFECT. DIVERGENCE IN
THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK IS LEADING TO
CLOUDS AND LIGHT SNOW OVER EXTREME NORTHWEST MONTANA THIS MORNING.
THIS AREA OF SNOW WILL CONTINUE TO TRACK EAST AFFECTING ALL OF
NORTHWEST MONTANA THROUGH THE MORNING. AS THE ATMOSPHERE
STABILIZES THIS AFTERNOON SNOW SHOWERS BECOME LESS LIKELY. THE
FLATHEAD/MISSION AND MISSOULA/BITTERROOT VALLEYS SAW DOWN SLOPING
WINDS OVERNIGHT THAT MANAGED TO BREAK UP CLOUD COVER AND THIS WILL
BE POSSIBLE AGAIN THROUGHOUT THE DAY. STRONG WINDS WILL CONTINUE
THROUGH THIS MORNING AS THE SURFACE PRESSURE GRADIENT REMAINS
RATHER TIGHT. THIS COULD POTENTIALLY CAUSE SOME BLOWING AND
DRIFTING SNOW OVER PARTS OF CENTRAL IDAHO AND WESTERN MONTANA.

THE NEXT WINTER WEATHER STORM LOOKS TO IMPACT THE REGION EARLY
THURSDAY INTO THE WEEKEND. STRONG WINDS LOOK TO ACCOMPANY THE
SNOWFALL WITH THIS SYSTEM...AND MANY HIGHLIGHT PRODUCTS HAVE BEEN
ISSUED. PLEASE SEE GTFWSWMSO AND GTFNPWMSO FOR MORE DETAILS.
MODELS ARE NOW PROJECTING SOME ARCTIC AIR TO SEEP INTO WESTERN
MONTANA FRIDAY NIGHT...BRINGING COLDER TEMPERATURES TO
ESSEX...KALISPELL AND WEST GLACIER. ADJUSTED THE FORECAST FOR
THIS...AND WILL CONTINUE TO MONITOR MOST CURRENT MODEL SOLUTIONS
REGARDING THE ARCTIC AIR.

ENERGETIC WESTERLY UPPER LEVEL FLOW WILL CONTINUE INTO EARLY NEXT
WEEK...BRINGING MAINLY MOUNTAIN SNOW SHOWERS AND NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES TO THE NORTHERN ROCKIES.

AVIATION...SNOW SHOWERS WILL CONTINUE TO REDUCE CEILINGS AND
VISIBILITIES THIS MORNING. AS THE ATMOSPHERE STABILIZES THE
CHANCE OF SNOW IS REDUCED THIS AFTERNOON. SOME DOWN SLOPING WINDS
MAY ALLOW CLOUDS TO BREAK UP A LITTLE IN THE WIDER NORTH/SOUTH
VALLEYS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
     THURSDAY FOR WEST GLACIER REGION.

     HEAVY SNOW WARNING FROM 8 PM THIS EVENING TO 8 PM MST THURSDAY
     FOR KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
     FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
     THURSDAY FOR POTOMAC/SEELEY LAKE REGION.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
     BUTTE/BLACKFOOT REGION.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY
     FOR LOWER CLARK FORK REGION.

ID...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST THURSDAY
     FOR LOWER HELLS CANYON/SALMON RIVER REGION.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
     FOR NORTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
     FOR SOUTHERN CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY FOR
     WESTERN LEMHI COUNTY.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
     FOR EASTERN LEMHI COUNTY.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION...ML/STEGEMILLER
Hazardous weather outlook, Feb 6, 4:34 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 AM MST WED FEB 6 2008

IDZ005>007-MTZ001-002-004-006-043-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008>010-MTZ003-005-007-070000-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 10:54 AM MSTHigh Wind WatchMSODeer Lodge, Granite, Powell, Silver Bow17 hr
Feb 6, 10:54 AM MSTHigh Wind WarningMSODeer Lodge, Granite, Powell, Silver Bow23 hr
Feb 6, 10:54 AM MSTWinter Storm WarningMSODeer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more52 hr
Feb 6, 2:30 PM MSTSnow and Blowing Snow AdvisoryMSOFlathead, Lake, Missoula, Ravalli, Sanders56 hr
Feb 6, 2:30 PM MSTWinter Storm WatchMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more48 hr
Feb 5, 8:05 PM MSTBlizzard WarningMSOClearwater, Idaho6 hr
Feb 5, 8:05 PM MSTSnow AdvisoryMSOClearwater, Idaho6 hr
Feb 6, 10:54 AM MSTSnow AdvisoryMSOLemhi17 hr

Nearby

Heavy Snow Warnings in Montana, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.